Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Corpus Christi, TX

March 10, 2017Nueces County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Mar 10, 2017, 10:31 AM CST for Nueces County, Texas. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 10, 2017, 10:31 AM CST (16:31 UTC)
Expired
Mar 10, 2017, 12:30 PM CST
In force
119 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Nueces County, TX

The radar

The Corpus Christi radar (KCRP), 3 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 11:10 AM CSTFLASH FLOODCorpus Christi, TXNUMEROUS REPORTS OF ROADS FLOODED AROUND THE DOWNTOWN CORPUS CHRISTI AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WGUS54 KCRP 101631
FFWCRP
TXC355-101830-
/O.NEW.KCRP.FF.W.0003.170310T1631Z-170310T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
1031 AM CST FRI MAR 10 2017

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  South central Nueces County in south central Texas...

* Until 1230 PM CST

* At 1030 AM CST,  doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Emergency management officials 
  are reporting multiple road closures due to flash flooding across 
  roadways in portions Corpus Christi. An additional 1 to 2 inches 
  of rainfall will be possible.

* Some locations that will experience flooding include...
  Corpus Christi, Robstown, Corpus Christi International Airport,
  Corpus Christi Country Club, Christus Spohn Hospital South, Corpus
  Christi North Beach, Bay Area Medical Center, Corpus Christi Del
  Mar West Campus, Cole Park, Driscoll Childrens Hospital, Corpus
  Christi Del Mar East Campus, Naval Air Station Cabaniss Field,
  Texas A&M University Corpus Christi, Clarkwood, Downtown Corpus
  Christi, Kings Crossing Golf Course, Petronila, Chapman Ranch and
  Tuloso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.


&&

LAT...LON 2773 9770 2786 9755 2785 9753 2785 9750
      2787 9755 2789 9751 2788 9749 2786 9748
      2787 9747 2786 9746 2788 9746 2787 9744
      2777 9727 2756 9740 2756 9743

$$

LK
1 follow-up statement
171 
WGUS74 KCRP 101718
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
1118 AM CST FRI MAR 10 2017

TXC355-101830-
/O.CON.KCRP.FF.W.0003.000000T0000Z-170310T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nueces TX-
1118 AM CST FRI MAR 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CST FOR
SOUTH CENTRAL NUECES COUNTY...

At 1114 AM CST, emergency management reported heavy rain due to 
thunderstorms over downtown Corpus Christi. 1 to 1.75 inches of rain 
have fallen within the past few hours. Flash flooding is ongoing.

Some locations that will experience flooding include...
Corpus Christi, Robstown, Corpus Christi International Airport,
Corpus Christi Country Club, Christus Spohn Hospital South, Corpus
Christi North Beach, Bay Area Medical Center, Corpus Christi Del Mar
West Campus, Cole Park, Driscoll Childrens Hospital, Corpus Christi
Del Mar East Campus, Naval Air Station Cabaniss Field, Texas A&M
University Corpus Christi, Clarkwood, Downtown Corpus Christi, Kings
Crossing Golf Course, Petronila, Chapman Ranch and Tuloso.

Additional rainfall amounts of up to one half of an inch within 
the next hour are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2773 9770 2786 9755 2785 9753 2785 9750
      2787 9755 2789 9751 2788 9749 2786 9748
      2787 9747 2786 9746 2788 9746 2787 9744
      2777 9727 2756 9740 2756 9743

$$

Wagner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 5:54 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 10, 5:54 AM CST, 4 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
554 AM CST Fri Mar 10 2017

.DISCUSSION...

Updated for the 12Z Aviation Discussion.

&&

.AVIATION...

CIGs/VSBYs fluctuating between IFR/MVFR/VFR this morning. Should
transition to MVFR mid morning with a bit of heating, in addition
to an increase in convection coverage. May see some lifting to VFR
although BKN CIGs around 3500 FT will be possible. Increasing
instability should also lead to isolated to scattered thunder
activity through the day. Winds should generally be out of the
east-southeast 10-15 KTs. With loss of heating, activity is
expected to wane in the evening roughly after 03Z, with a later
timing at LRD. CIGs will again lower overnight but fluctuate yet
again between IFR/MVFR/VFR through the night.

&&

.PREVIOUS DISCUSSION... /Issued 430 AM CST Fri Mar 10 2017/

SHORT TERM (Today through Saturday)...

Persistent onshore flow at the surface and mid level shortwave
moving east overhead today will create scattered to numerous
showers and thunderstorms today as PWATs increase to 1.5 to 1.8
inches. Convergence and weak instability will lead to best
chances across the south and across the coastal plains today.
Rain chances trend lower heading into tonight as the main wave
pushes east. Moisture will be slightly less for Saturday however
high chance pops to even likely pops will redevelop as another
shortwave begins to enter the region. Best chances again across
the coastal plains shifting east through the afternoon. Did cool
temperatures today with expected cloud coverage and rain cooled
atmosphere, especially across the coastal plains into the
mid/upper 70s. May not have cooled enough. Temperatures to remain
in the 70s for Saturday, especially across eastern zones.

LONG TERM (Saturday night through Friday)...

Most of the energy from the upper system will be over the eastern
areas early (or east of the area), then cold front comes down late
Saturday night/early Sunday morning. Still enough moisture around
and forcing with the front (along with any remnant upper level
support) for at least a slight chance for showers and possible
thunder. Some fog also ahead of the front overnight Saturday
night/early Sunday morning, but will not mention fog after 12Z
Sunday for now. Will have likely POPs over the eastern areas
Saturday night and chance POPs west. Rain chances diminish behind
the front Sunday morning, with just low chance POPs in the afternoon
over the extreme southern portions of the CWA (kept a slight chance
showers extreme southern areas and gulfmex). After that, it should
be dry next few days and overall not too bad of weather for spring
breakers (a few cool mornings early in the week). Upper ridge builds
in Monday and amplifies Tuesday. Models start to diverge after that,
with ECMWF taking longer to break up the ridge and keeping any weak
upper support (s/w in NW flow) to the north while GFS is showing
potential for some rain and upper support by Thursday. Not sure
which solution will prevail, but enough moisture may be around by
Thursday to mention at least a slight chance for daytime showers and
thunderstorms (GFS showing good moisture increase). Thus, have rain
back in the forecast Thursday and Friday, but just a low chance for
now. Could have another front late Friday night. For temperatures,
generally went with a cooler guidance for Saturday night and Sunday,
then a blend of guidance Sunday night. Day 4 through Day 8 forecast
was a blend of WPC guidance (both regular and bias-corrected) along
with Superblend, which seemed reasonable given the 2 meter
temperatures and return flow timing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  65  76  63  67  /  80  50  60  60  30
Victoria          79  64  75  59  62  /  60  50  60  60  10
Laredo            80  65  80  62  68  /  60  50  40  50  20
Alice             78  65  78  61  66  /  80  50  60  50  30
Rockport          76  67  75  63  66  /  70  50  60  60  30
Cotulla           81  64  78  59  65  /  60  50  40  40  10
Kingsville        78  66  78  62  67  /  80  50  60  60  30
Navy Corpus       76  67  74  64  68  /  70  50  60  60  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

CB/85...AVIATION
Hazardous weather outlook, Mar 10, 4:35 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
435 AM CST Fri Mar 10 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-111045-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
435 AM CST Fri Mar 10 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Moderate Rip Current Risks Today along gulf facing beaches.

Scattered thunderstorms at times. No severe weather is expected
but isolated heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected at times
Saturday through Sunday morning. No severe weather is expected at
this time, but isolated heavy rainfall is possible.

There is a moderate risk for rip currents on Saturday.

Small Craft advisory conditions are expected over the gulf waters
behind the front Sunday, continuing into part of Sunday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 8:45 AM CSTRiver Flood WarningCRPCalhoun, Refugio, Victoria8 days
Mar 10, 9:36 AM CSTFlash Flood WarningCRPNueces, San Patricio84 min
Mar 10, 1:43 PM CSTSpecial Weather StatementCRPWebb32 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.